Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Pueblo, CO

July 6, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 2004, 2:51 PM MDT for Las Animas County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 2:51 PM MDT (20:51 UTC)
Expired
Jul 6, 2004, 3:45 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3737 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 062051
SVRPUB
COC071-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH
  OF SEGUNDO...AND WAS MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SEGUNDO AND BONCARBO BY 305 PM MDT
  COKEDALE BY 325 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3732 10470 3722 10489 3688 10467 3703 10439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:29 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 6, 2:29 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT TUE JUL 6 2004

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

MAIN CONCERNS ARE ISOLD TS TONIGHT.

CURRENTLY...WV IMAGERY DEPICTS A SHORTWAVE MOVING OVER THE AREA
ATTM...WITH A FEW CU BUILDING OVER THE HIGHER TERRAIN. LOW CLOUDS
ERODED SLOWLY ALONG THE EASTERN MTNS THIS MORNING...LEAVING A
SLIGHT INCREASE IN LOW LEVEL MOISTURE IN ITS WAKE.

FOR TONIGHT...STILL GETTING PRETTY GOOD CAPE VALUES ALONG THE
ADJACENT EASTERN PLAINS AND INTERSTATE 25 CORRIDOR...HOWEVER
ATMOSPHERE REMAINS CAPPED AND BEST LIFT WITH SHORTWAVE IS ALREADY
PASSED. MIGHT BE ABLE TO GET ONE OR TWO STORMS TO BREAK THROUGH ALONG
THE HIGHER TERRAIN. IF SO...THEY MAY QUICKLY BECOME SEVERE...AS SHEAR
VALUES RUNNING 40 KTS AND CAPES OVER 1000 J/KG. MOST LIKELY PLACES
ALONG THE TERRAIN FOR CAP TO BREAK WOULD BE ALONG THE RATON RIDGE AND
MAYBE THE WET MOUNTAINS WHERE CAPES ARE BETTER. HAVE REDUCED
COVERAGE TO ISOLATED...AND KEPT SEVERE WORDING WITH HAIL THE MOST
LIKELY THREAT. EXPECT STORMS TO MOVE SOUTHEAST IN MEAN FLOW...AND TO
DISSIPATE AFTER 9 PM.

FOR WEDNESDAY...SHORTWAVE RIDGE MOVES OVERHEAD AND MID LEVEL TEMPS
WARM...WITH A WEAK LEE TROF ON THE PLAINS. MOST CAPE PUSHES EAST WITH
THE TROF IN THE AFTERNOON. EXPECT CU/VIRGA OVER THE MTNS...SINCE
LAPSE RATES REMAIN +9C/KM IN THE AFTERNOON. MAY GET A RUMBLE OF
THUNDER OVER THE SOUTHWEST MTNS AS NEXT WAVE ROLLS THROUGH RIDGE.
REMOVED POPS ON THE PLAINS FOR THE AFTERNOON HOURS. MID LEVEL TEMPS
CLIMB TO 14-17C ON THE PLAINS...AND 17-18C OVER THE MTNS. GRIDS MAY
BE A SMIDGE TOO COOL OUT EAST...WHERE A DRY ADIABATIC MIX TO 500 MB
WOULD BRING TEMPS INTO THE MID 90S. KC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...STILL LOOKS LIKE HOT RELATIVELY DRY WEATHER FOR THURSDAY...THEN
SOME LIMITED MONSOON FLUX FOR FRIDAY/SATURDAY...THEN HOT AND DRYING
OUT AGAIN...

FEW CHANGES TO FORECAST.  HOT/MOSTLY DRY CONDITIONS ALREADY IN
THE FORECAST FOR THURSDAY.  THIS CONTINUES TO LOOK GOOD BASED
ON PROGGED 590DM HEIGHTS...LOW MEAN RELATIVE HUMIDITY VALUES...AND
DOWNSLOPE PRESSURE GRADIENTS.  COULD BE SOME FIRE WEATHER CONCERNS
FOR CRITICAL FIRE WX ZONES 220...223 AND 224. LATEST MEDIUM RANGE
GUIDANCE HAS BACKED OFF ON THE EXTENT OF THE MONSOON MOISTURE FOR
THIS WEEKEND. MID CREW HAS ALREADY ADJUSTED POPS IN FORECASTS TO
REFLECT THIS SO NO CHANGES NEEDED THERE.  SUNDAY THROUGH TUESDAY NOW
LOOKS HOT AND DRIER AGAIN...ALSO REFLECTED IN FORECASTS. CURRENT
FORECAST LOOKS ON TRACK AND CONSISTENCY WITH SURROUNDING OFFICES
LOOKS GOOD...SO FEW TO NO ADJUSTMENTS TO FORECAST NEEDED. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 6, 7:00 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUL 6 2004

COZ058>089-093>099-071300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION...
THE WET MOUNTAINS AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS THIS
AFTERNOON. BY LATE AFTERNOON THE STORMS WILL INTENSIFY AND
MOVE ONTO THE ADJACENT PLAINS AS STRONG THUNDERSTORMS
ALONG THE I-25 CORRIDOR FROM MONUMENT TO TRINIDAD. A FEW OF THE
THUNDERSTORMS WILL BECOME SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
HAIL AROUND 1 INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAIN.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE SAN JUAN AND LA GARITA
MOUNTAINS THIS AFTERNOON. THESE STORMS WILL PRODUCE GUSTY
WINDS AND OCCASIONAL CLOUD TO GROUND LIGHTNING BUT WILL NOT PRODUCE
MUCH RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS PORTIONS OF SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION AND ALONG THE I-25
CORRIDOR THIS AFTERNOON AND THIS EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:28 PM MDTSevere Thunderstorm WarningPUBHuerfano62 min
Jul 5, 8:11 PM MDTSevere Thunderstorm WarningPUBBent64 min
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningPUBProwers66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.